Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 151, NWS San Angelo, TX

May 22, 20174 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 22, 2017, 8:21 PM CDT for 4 counties in Texas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2017, 8:21 PM CDT (01:21 UTC)
Expired
May 22, 2017, 9:00 PM CDT
In force
39 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Callahan County, TX, Jones County, TX, Shackelford County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 38 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:23 PM CDTHAIL 1Abilene, TXQUARTER SIZE HAIL AND ESTIMATED WIND GUSTS TO 60 MPH NEAR THE ACU CAMPUS
May 22, 8:35 PM CDTHAIL 1Abilene, TX
May 22, 8:41 PM CDTTSTM WND GST 62Abilene, TX62 MPH WIND GUST MEASURED BY ABILENE REGIONAL AIRPORT ASOS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 7:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS54 KSJT 230121
SVRSJT
TXC059-253-417-441-230200-
/O.NEW.KSJT.SV.W.0151.170523T0121Z-170523T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
821 PM CDT MON MAY 22 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Callahan County in west central Texas...
  Southeastern Jones County in west central Texas...
  Southwestern Shackelford County in west central Texas...
  Northeastern Taylor County in west central Texas...

* Until 900 PM CDT

* At 818 PM CDT, a severe thunderstorm was located over Abilene 
  moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Hamby around 825 PM CDT. 
  Potosi around 840 PM CDT. 
  Clyde and Eula around 850 PM CDT. 
  Baird around 900 PM CDT. 

Other locations impacted by this severe thunderstorm include Impact,
Lake Fort Phantom Hill, Us-283 Near The Callahan-
Shackelford County Line and Kirby Lake.

This includes Interstate 20 between Mile Markers 279 and 314.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3253 9986 3271 9966 3245 9919 3214 9952
      3232 9981
TIME...MOT...LOC 0118Z 309DEG 23KT 3252 9971 

HAIL...1.50IN
WIND...60MPH
 
$$

O'Quinn
2 follow-up statements
537 
WWUS54 KSJT 230134
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
834 PM CDT MON MAY 22 2017

TXC059-253-417-441-230200-
/O.CON.KSJT.SV.W.0151.000000T0000Z-170523T0200Z/
Callahan TX-Jones TX-Shackelford TX-Taylor TX-
834 PM CDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN CALLAHAN...SOUTHEASTERN JONES...SOUTHWESTERN
SHACKELFORD AND NORTHEASTERN TAYLOR COUNTIES...

At 833 PM CDT, a severe thunderstorm was located near Abilene, moving
southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Potosi around 840 PM CDT. 
  Clyde around 845 PM CDT. 
  Eula around 850 PM CDT. 
  Dudley around 855 PM CDT. 

Other locations impacted by this severe thunderstorm include Impact,
Lake Fort Phantom Hill, Us-283 Near The Callahan-
Shackelford County Line and Kirby Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3253 9986 3271 9966 3245 9919 3214 9952
      3232 9981
TIME...MOT...LOC 0133Z 321DEG 24KT 3243 9965 

HAIL...1.50IN
WIND...60MPH
 
$$

O'Quinn
984 
WWUS54 KSJT 230145
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
845 PM CDT MON MAY 22 2017

TXC059-253-417-441-230200-
/O.CON.KSJT.SV.W.0151.000000T0000Z-170523T0200Z/
Callahan TX-Jones TX-Shackelford TX-Taylor TX-
845 PM CDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN CALLAHAN...SOUTHEASTERN JONES...SOUTHWESTERN
SHACKELFORD AND NORTHEASTERN TAYLOR COUNTIES...

At 843 PM CDT, a severe thunderstorm was located near Potosi, or 7
miles southeast of Abilene, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...At 836 PM Abilene Regional Airport reported a wind gust of 
         62 mph.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Clyde around 850 PM CDT. 
  Eula around 855 PM CDT. 
  Dudley around 900 PM CDT. 

Other locations impacted by this severe thunderstorm include Impact,
Lake Fort Phantom Hill, Us-283 Near The Callahan-
Shackelford County Line and Kirby Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3253 9986 3271 9966 3245 9919 3214 9952
      3232 9981
TIME...MOT...LOC 0143Z 323DEG 22KT 3239 9963 

HAIL...1.25IN
WIND...60MPH
 
$$

O'Quinn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:44 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 22, 5:44 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
544 PM CDT Mon May 22 2017

.AVIATION...
/00Z TAFS/

Scattered thunderstorms currently over far western Texas will
organize into a complex of storms and move east-southeast across
West Central Texas this evening into the early morning.
Confidence is high enough to add a 2 hour TEMPO TSRA group for the
KABI/KSJT terminals and keeping VCTS at the remaining terminals.
Also, expect mainly MVFR ceilings for the next 24 hours, with a
few hours of low end VFR this evening. A cold front will move
south across the area Tuesday morning, with winds becoming north.

&&

.PREV DISCUSSION... /issued 347 PM CDT Mon May 22 2017/

SHORT TERM...
(Tonight and Tuesday)

Thunderstorms are developing over the higher terrain of eastern New
Mexico this afternoon, and are associated with a shortwave trough
moving over the southern Rockies. This convection is expected to
move into West Texas late this afternoon and early evening, before
overspreading much of our area later this evening and early tonight.
The time frame for the convection across our area is mainly in the 8
PM to 2 AM time frame. A few strong to severe storms will be
possible in our area. The main severe weather hazards will be large
hail and damaging winds. If sufficient organization occurs and a
collective cold pool develops with the convection to our west, could
have strong winds on the leading edge. Steepened mid-level lapse
rates and sufficient vertical shear will support a large hail
threat. However, this looks to be a lower end severe weather threat,
and not the magnitude which our area experienced late last week on
Thursday and Friday.

With a broad upper trough over the Plains, a cold front will push
south across west central Texas on Tuesday morning. Could also have
a weak embedded disturbance entering the southern Plains Tuesday
morning. Carrying chance PoPs for showers and thunderstorms, with
rain chances dropping off from the north during the afternoon. With
considerable cloud cover through much of the day Tuesday, along with
weak cold air advection behind the front, temperatures on Tuesday
will remain on the cool side with afternoon highs expected to be in
the lower to mid 70s.

19

LONG TERM...
(Tuesday night though Monday)

More stable and drier air will move in behind the cold front
Tuesday night. With surface high pressure and light winds by
morning, good radiational cooling conditions will be in place...
with lows in the upper 40s to around 50 expected.

The cool air will not last long however, with sunny skies and
southwest winds of 5 to 10 mph Wednesday. Highs Wednesday are
expected in the mid 80s.

A continued warmup with highs in the mid/upper 90s are expected
Thursday and Friday, as a surface low moves east through Oklahoma,
bringing gusty southwest to west downslope winds. An upper
disturbance may bring an isolated shower or thunderstorm Saturday,
but the better chance of storms is Saturday night and Sunday, as
a cold front goes through. Both the EC and GFS models have some
weak upper disturbances moving through early next week, with
continued potential for isolated showers or thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 59  72  51  84 /  60  40   5   0
San Angelo 	 60  73  49  85 /  60  50   5   0
Junction 	 61  75  49  85 /  40  50   5   0
Brownwood 	 59  72  49  84 /  50  50  10   0
Sweetwater 	 57  71  53  84 /  70  40   5   0
Ozona      	 61  75  51  83 /  50  50  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

21
Hazardous weather outlook, May 22, 2:30 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
230 PM CDT Mon May 22 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
230 PM CDT Mon May 22 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this evening and tonight across much of
west central Texas. A few strong to severe storms will be
possible. The main hazards will be damaging winds, large hail and
deadly lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low. A few
thunderstorms will be possible on Tuesday. The main hazard will be
dangerous lightning.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening and early
tonight.

In the hours before

Local storm report, May 22, 6:56 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
656 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 SW HITSON             32.85N 100.26W
05/22/2017  E1.25 INCH       FISHER             TX   STORM CHASER

&&

EVENT NUMBER SJT1700122

PM
Special weather statement, May 22, 7:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
738 PM CDT MON MAY 22 2017

TXZ113-114-128-230130-
Shackelford TX-Callahan TX-Jones TX-
738 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLAHAN AND
SOUTHERN SHACKELFORD COUNTIES UNTIL 830 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Nugent, or 14 miles west of Albany, moving east at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Moran around 815 PM CDT.

Other locations impacted by this storm include McCarty Lake and Us-
283 Near The Callahan-Shackelford County Line.

A severe thunderstorm watch remains in effect until 100 AM CDT for
west central Texas.

LAT...LON 3259 9966 3279 9960 3279 9911 3243 9914
TIME...MOT...LOC 0037Z 291DEG 31KT 3267 9953
Special weather statement, May 22, 8:03 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
803 PM CDT MON MAY 22 2017

TXZ076-230145-
Crockett TX-
803 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROCKETT COUNTY
UNTIL 845 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mccamey, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Crockett County.

This includes Interstate 10 between Mile Markers 330 and 338.

A severe thunderstorm watch remains in effect until 100 AM CDT for
west central Texas.

LAT...LON 3109 10228 3108 10152 3067 10165 3075 10183
      3081 10183 3087 10185 3089 10189 3092 10188
      3099 10199 3098 10201 3100 10204 3099 10211
      3102 10218 3101 10219 3103 10220 3103 10228
      3105 10231
TIME...MOT...LOC 0103Z 291DEG 30KT 3104 10220

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:10 PM CDTSevere Thunderstorm WarningSJTFisher, Jones50 min
May 22, 7:38 PM CDTSpecial Weather StatementSJTShackelford52 min
May 22, 7:48 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor42 min
May 22, 8:03 PM CDTSpecial Weather StatementSJTCrockett42 min
May 22, 8:50 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Taylor40 min
May 22, 9:13 PM CDTSpecial Weather StatementSJTSterling47 min
May 22, 9:26 PM CDTSpecial Weather StatementSJTCallahan49 min
May 22, 10:02 PM CDTSpecial Weather StatementSJTTom Green43 min
May 22, 10:36 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green39 min
May 22, 11:08 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green52 min
May 22, 11:18 PM CDTSpecial Weather StatementSJTHaskell27 min
May 22, 11:53 PM CDTSpecial Weather StatementSJTConcho, Runnels, Tom Green52 min
May 23, 12:02 AM CDTSpecial Weather StatementSJTHaskell28 min
May 23, 12:12 AM CDTSpecial Weather StatementSJTFisher, Jones63 min
May 23, 12:29 AM CDTSpecial Weather StatementSJTShackelford61 min
May 23, 12:47 AM CDTSpecial Weather StatementSJTKimble, Menard58 min
May 23, 12:48 AM CDTSpecial Weather StatementSJTThrockmorton57 min
May 23, 1:15 AM CDTSpecial Weather StatementSJTCallahan, Fisher, Jones, Shackelford60 min
May 23, 2:12 AM CDTSpecial Weather StatementSJTFisher63 min
May 23, 5:37 AM CDTSpecial Weather StatementSJTFisher, Jones53 min
May 23, 6:15 AM CDTSpecial Weather StatementSJTNolan, Taylor60 min
May 23, 6:20 AM CDTFlash Flood WarningSJTFisher, Jones3 hr
May 23, 6:50 AM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor115 min
May 23, 7:01 AM CDTSpecial Weather StatementSJTCallahan, Taylor59 min
May 23, 7:04 AM CDTSevere Thunderstorm WarningSJTTaylor41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.